BECTON DICKINSON MEDICAL SYSTEMS 10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE; PREFILLED SALINE FLUSH SYRINGE
Back to Search Results |
| Catalog Number |
306500 |
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
06/30/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
Event or Problem Description
It was reported that a patient tested positive for an unspecified infection on (b)(6) 2017.The patient indicated that lab work was normal but the infection was found when her port-a-cath was replaced.In early (b)(6) 2018, the patient had her port-a-cath replaced again.The patient associated 10 ml bd¿ pre-filled normal saline syringes, in 10 ml syringe with this incident and receives 36 boxes of this device every three months and states that she uses this device when she has wounds because she is allergic to other products.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the (b)(4) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the (b)(4) identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.(b)(4)¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, and (b)(4).
Event or Problem Description
It was reported that a patient tested positive for an unspecified infection on (b)(6) 2017.The patient indicated that lab work was normal but the infection was found when her port-a-cath was replaced.In early (b)(6) 2018, the patient had her port-a-cath replaced again.The patient associated 10 ml bd¿ pre-filled normal saline syringes, in 10 ml syringe with this incident and receives 36 boxes of this device every three months and states that she uses this device when she has wounds because she is allergic to other products.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.
Additional Manufacturer Narrative
Investigation summary: lot number 635711c for product code 306500 was provided for evaluation by our quality engineer team.Upon reviewing the production history for the provided lot number, no deviations or non-conformances were identified during the manufacturing process.A corrective and preventive action plan was initiated to further investigate and monitor this issue.One-hundred and twenty retained samples for the lot number provided were visually inspected and no abnormalities were observed in regards to the solution.A review of all lot sterility testing performed for product released between april 2015 and june 2018 confirmed that no organism growth was identified for any lots released during the shelf-life of this product.Multiple samples of various lot numbers were sent for sterility testing and confirmed that no microbial growth was exhibited after incubation.This in combination with the daily environmental monitoring and sterility testing provides confidence in the sterility of the reported lot number.A direct causation between the reported infections and the bd franklin product has not been identified.Prior to the report of infection evaluated in mps-18-1248-sa, there was no trend for infection cases reported for franklin product.This complaint is part of a new trend which began in april 2018.Capa 350041 was initiated to address this issue.There were no deviations, non-conformances, or out of specification conditions related to the manufacture of lot 635711c.No samples were returned.100% of retained samples for the lot (120 units) were visually inspected.No growth was seen (i.E., solution was clear).Retained samples for various lot numbers (not including the reported lot) were sent for sterility testing.After incubation, the retained samples from all of the tested lots exhibited no microbial growth.This, in combination with the daily environmental monitoring and original sterility testing for the lot release, provides confidence in the sterility of the complaint lot.A review of all lot sterility testing performed for product released between april 2015 & june 2018 confirmed that no organism growth was identified for any lots released during the shelf-life of this product.The root cause analysis of the reported infection cases under capa 350041 has not identified a direct causation between the infections and the bd franklin product.